Advanced Search
MyIDEAS: Login

Euler Equation Branching

Contents:

Author Info

  • David R. Stockman and Brian E. Raines

    ()
    (Department of Economics,University of Delaware
    Department of Mathematics,Baylor University)

Abstract

Some macroeconomic models exhibit a type of global indeterminacy known as Euler equation branching (e.g., the one-sector growth model with a production externality). The dynamics in such models are governed by a differential inclusion. In this paper, we show that in models with Euler equation branching there are multiple equilibria and that the dynamics are chaotic. In particular, we provide sufficient conditions for a dynamical system on the plane with Euler equation branching to be chaotic and show analytically that in a neighborhood of a steady state, these sufficient conditions will typically be satisfied. We also extend the results of Christiano and Harrison (JME, 1999) for the one-sector growth model with a production externality. In a more general setting, we provide necessary and sufficient conditions for Euler equation branching in this model. We show that chaotic and cyclic equilibria are possible and that this behavior is not dependent on the steady state being "locally" determinate or indeterminate.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://graduate.lerner.udel.edu/sites/default/files/ECON/PDFs/RePEc/dlw/WorkingPapers/2008/UDWP2008-26.pdf
Download Restriction: no

Bibliographic Info

Paper provided by University of Delaware, Department of Economics in its series Working Papers with number 08-26.

as in new window
Length: 23 pages
Date of creation: 2008
Date of revision:
Handle: RePEc:dlw:wpaper:08-26.

Contact details of provider:
Postal: Purnell Hall, Newark, Delaware 19716
Phone: (302) 831-2565
Fax: (302) 831-6968
Web page: http://www.lerner.udel.edu/departments/economics/department-economics/
More information through EDIRC

Related research

Keywords: global indeterminacy; Euler equation branching; multiple equilibria; cycles; chaos; increasing returns to scale; externality; regime switching;

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. Michener, Ronald & Ravikumar, B., 1998. "Chaotic dynamics in a cash-in-advance economy," Journal of Economic Dynamics and Control, Elsevier, vol. 22(7), pages 1117-1137, May.
  2. Benhabib, Jess & Schmitt-Grohé, Stephanie & Uribe, Martín, 1999. "The Perils of Taylor Rules," CEPR Discussion Papers 2314, C.E.P.R. Discussion Papers.
  3. Benhabib, Jess & Farmer, Roger E.A., 1996. "Indeterminacy and Sector-Specific Externalities," Working Papers 96-12, C.V. Starr Center for Applied Economics, New York University.
  4. Benhabib Jess & Perli Roberto, 1994. "Uniqueness and Indeterminacy: On the Dynamics of Endogenous Growth," Journal of Economic Theory, Elsevier, vol. 63(1), pages 113-142, June.
  5. Lawrence J. Christiano & Sharon G. Harrison, 1996. "Chaos, Sunspots, and Automatic Stabilizers," NBER Working Papers 5703, National Bureau of Economic Research, Inc.
  6. Jang-Ting Guo & Kevin Lansing, 1999. "Fiscal policy, increasing returns, and endogenous fluctuations," Working Papers in Applied Economic Theory 99-08, Federal Reserve Bank of San Francisco.
  7. Boldrin, Michele & Nishimura, Kazuo & Shigoka, Tadashi & Yano, Makoto, 2001. "Chaotic Equilibrium Dynamics in Endogenous Growth Models," Journal of Economic Theory, Elsevier, vol. 96(1-2), pages 97-132, January.
Full references (including those not matched with items on IDEAS)

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Stockman, David R., 2009. "Chaos and sector-specific externalities," Journal of Economic Dynamics and Control, Elsevier, vol. 33(12), pages 2030-2046, December.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:dlw:wpaper:08-26.. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Saul Hoffman).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.